Alert archive / North Carolina / Flash Flood Warnings in 2024

Flash Flood Warning 55, NWS Raleigh, NC

September 16, 2024Cumberland County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 16, 2024, 2:32 PM EDT for Cumberland County, North Carolina. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2024, 2:32 PM EDT (18:32 UTC)
Expired
Sep 16, 2024, 9:30 PM EDT
In force
7 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 5:00 PM EDTFLASH FLOOD1 Ese Fayetteville, NCRamsey Street closed due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 148 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WGUS52 KRAH 161832
FFWRAH
NCC051-162230-
/O.NEW.KRAH.FF.W.0055.240916T1832Z-240916T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
232 PM EDT Mon Sep 16 2024

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Western Cumberland County in central North Carolina...

* Until 630 PM EDT.

* At 232 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 2.5 inches of 
  rain have fallen over the warned area. Additional rainfall amounts 
  of 2 to 3 inches are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Fayetteville, Fort Liberty, Pope AFB, Hope Mills, Spring Lake and 
  Bonnie Doone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3520 7908 3520 7906 3521 7889 3513 7883
      3501 7883 3491 7896 3492 7897 3496 7902
      3515 7910 3519 7908

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CBL
1 follow-up statement
464 
WGUS52 KRAH 162216
FFWRAH
NCC051-170130-
/O.EXT.KRAH.FF.W.0055.000000T0000Z-240917T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
616 PM EDT Mon Sep 16 2024

The National Weather Service in Raleigh has extended the

* Flash Flood Warning for...
  Western Cumberland County in central North Carolina...

* Until 930 PM EDT.

* At 616 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Fayetteville, Fort Liberty, Pope AFB, Hope Mills, Spring Lake and 
  Bonnie Doone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3520 7908 3520 7906 3521 7889 3513 7883
      3501 7883 3491 7896 3492 7897 3496 7902
      3515 7910 3519 7908

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CBL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:12 PM EDT, 20 minutes earlier.

Area forecast discussion, Sep 16, 2:12 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
212 PM EDT Mon Sep 16 2024

.SYNOPSIS...
An area of low pressure centered southeast of Charleston SC early
this morning will drift toward the Carolina coast and move onshore
late this afternoon. This system will linger and gradually dissipate
across the western Carolinas through mid week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 940 AM Monday...

Only major change with the mid-morning update was to increase winds
across the area based on latest guidance. A Wind Advisory has been
issued for the southern half of central NC from noon until 2 AM
Tuesday. Frequent gusts of 35 to 45 mph will be most probable in the
southern Coastal Plain, Sandhills, into the southern Piedmont.
Additionally, minor tweaks were made to the previous discussion with
latest information, but outside of the addition of the Wind
Advisory, the other expected impacts remain the same.

Previous discussion as of 415 AM Monday...

* A area of low pressure will bring periods of rain, heavy at times,
  to central NC through tonight with a swath of 2 to 5 inches of
  rain across the southern Coastal Plain and the Sandhills including
  Fayetteville with localized amounts in excess of 7 inches
  possible.
* The rain will become widespread later this morning and this
  afternoon and continuing into the evening resulting in a
  difficult evening commute home.
* Winds will increase today across central NC and with gusts as
  strong as 35 to 45 mph at times, especially in the southern
  Coastal Plain, Sandhills, and southern Piedmont.
* There is a limited risk of a few tornadoes across the Coastal
  Plain this afternoon and evening, the greatest risk to the east
  of Fayetteville and Smithfield.

Surface low pressure centered about 100 miles east of Charleston SC
early this morning is forecast to track northwest and slowly deepen
as the circulation center moves toward the northern SC coast. The
system remains rather sheared and the latest info from NHC notes
that the center lacks definition. Latest satellite imagery shows the
bulk of deep convection to the north and east of the circulation
center. Lightning data also shows an asymmetric structure with a few
deeper bursts of convection to the northeast of the circulation
center. Latest track from NHC brings this system slowly into inland
SC by late tonight and towards the southern Piedmont by Tues
afternoon. This timing and track would spread multiple hazards
across central NC during the next 24 hours. As the system moves
inland, widespread heavy rain and the strongest winds will shift
across the Coastal Plain into the Piedmont this evening and into
western NC late tonight. More scattered precipitation and decreased
winds are expected on Tuesday.

Flooding threat: A swath of 2-5 inches with locally higher amounts
of around 7 inches is possible across the southern Coastal Plain and
Sandhills. Isolated to scattered flash flooding still appears to be
the primary threat with this system, especially in urban and poor
drainage locations. Short term rain rates will be the main
discriminator in whether flash flooding occurs, right now the
greatest risk of flash flooding is to the south of Goldsboro,
Raleigh, and Greensboro.

Wind/Severe threat: A Wind Advisory will be in effect from noon
until midnight tonight for the southern half of central NC. A tight
pressure gradient will strengthen today as the surface low deepens a
bit and moves inland. Northeast winds will increase with sustained
winds of 15-20 mph this afternoon and evening with gusts between 30-
40 mph at times. Frequent gusts of 35 to 45 mph are expected across
the southern Coastal Plain, Sandhills, and into the southern
Piedmont. There remains a conditional risk in a few thunderstorms
becoming strong enough to take advantage of more favorable
hodographs this afternoon. Much of this will depend on the evolution
of the environment in the short term and in localized areas. For
now, SPC has kept the marginal risk area unchanged and kept it
focused on the Coastal Plain.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 212 PM Monday...

The remnant surface low is projected to be somewhere over north-
central to northwest SC at the start of the period. The system will
continue to track west-northwestward during the day/night, occluding
and filling, weakening as it does so. While the mid-level dry slot
is forecast to lift through during the morning and afternoon from
south to north, continued moisture transport from 925-850 mb will
remain in place, especially along and north of US-64 and into the
northwest Piedmont. As such, highest shower chances during the day
will be in these areas, with lower chances across the southern
Piedmont, Sandhills, and southern Coastal Plain. Wind gusts will be
highest in the morning, between 20 and 30 mph and some occasional
gusts to 35 mph, along and north of US-64 and over the Triad. Gusts
should then start to weaken by the afternoon and evening as the low
occludes and the pressure gradient relaxes. Additional rainfall
amounts one to three quarters of an inch are possible along/north of
US-64, with a tenth of an inch or less across our southern counties.
Some isolated spots of the Triangle to north of US-64 could be
higher per the 12z HRRR/HREF with any training storms, which is
consistent with WPC's marginal excessive rainfall in this area.

As for severe potential, SPC currently is not highlighting any area
of concern. There does remain, however, a chance of some low-topped
supercells capable of brief tornadoes mainly east of I-95 and north
of US-64, roughly from a line east of Raleigh to Rocky Mount to
Roanoke Rapids. This corridor appears most favored for instability
coupled to stronger low-level shear. It would appear the threat
would be from the morning hours into midday. Thereafter, the low-
level wind field lessens, thereby reducing the severe threat.

Highs Tue should be in the low 70s over the far NW, including the
Triad, to the upper 70s to near 80 along/east of US-1. Rain chances
should lessen by evening/overnight as the low weakens and activity
shifts into VA into far western NC, with lows in the low to mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 212 PM Monday...

The surface and mid/upper low from Mon is forecast to continue to
weaken as it slowly migrates from far western NC Wed into the Mid-
Atlantic Thu and Fri from a closed low to a general open trough.
While ensemble guidance is not in complete agreement, it appears
troughing will remain in place through the weekend over the Mid-
Atlantic and NC and perhaps into early next week as a blocking
pattern remains in place. At the surface, the surface low in western
NC will weaken Wed into Thu. Meanwhile, development of a persistent
offshore low off the Mid-Atlantic and Coastal NC will set up Fri
through probably early next week. This along with cooler high
pressure poised to extend into our area from the NE US and Canada
will promote a persistent NE flow late in the period into next week.

As for our sensible weather impacts, we are presently not
anticipating any high-impact weather during the extended. Showers
and isolated storms will remain in the forecast Wed and Thu (30-50
percent) as the upper-low remains over the area with afternoon
instability and a lingering surface trough/boundary. Once we get
into Fri, it would appear rain chances should lessen as the mid-
level trough axis slides east and weak high pressure builds in from
the north. Over the weekend, rain chances will persist, but are
currently projected to be favored along eastern sections of NC over
the Coastal Plain, mainly along and east of the I-95 corridor. This
region is most favored where onshore moist flow will reside and
closer to the trough and offshore low pressure. Ensemble solutions
start to deviate late this weekend and early next week, so kept PoP
chances on the low end (20-30 percent).

As for temperatures during the period, highs will start out near to
just slightly above normal Wed-Sat in the mid/upper 70s to low/mid
80s, then below normal highs Sun-Mon in the low to mid/upper 70s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

Widespread moderate to heavy rainfall, lowering cigs, MVFR/IFR vsby,
gusty winds 25 to 25 kts and low-level wind shear of 45-50kts will
continue to spread across central NC through the afternoon into the
overnight hours. The strongest winds and threat for thunder will be
greatest at KFAY through 02z tonight. An axis of heavy rain along
the coast will also pivot north towards RWI around 05z and may bring
a risk for thunder, but confidence is low. As the widespread rain
lifts north into VA precipitation will likely transition to a more
showery nature through the remainder of the TAF period. Some
improvement towards MVFR conditions at RWI/FAY near the end of the
forecast period.

Outlook: Conditions will improve to VFR at FAY and perhaps RWI Tues
afternoon before a return to IFR/LIFR cigs Tues night into Wed.
Showers and isolated thunder will be possible at the northern TAF
sites Tues afternoon/evening. The threat for afternoon
showers/storms and early morning stratus will continue through
roughly Thurs night.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.
Wind Advisory until 2 AM EDT Tuesday for NCZ038>042-073>078-
083>086-088-089.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes/Swiggett
SHORT TERM...Kren
LONG TERM...Kren
AVIATION...Swiggett
Hazardous weather outlook, Sep 16, 9:53 AM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
953 AM EDT Mon Sep 16 2024

NCZ041-042-077-078-086-088-089-171400-
Wake-Johnston-Harnett-Wayne-Hoke-Cumberland-Sampson-
953 AM EDT Mon Sep 16 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

A low pressure system off the Southeast coast this morning will move
across the Carolinas through Tuesday. Periods of moderate to heavy
rain and windy conditions may lead to scattered flash flooding and
sporadic power outages. There is a limited risk of an isolated
tornado this afternoon into the early overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ011-026>028-043-171400-
Halifax-Franklin-Nash-Edgecombe-Wilson-
953 AM EDT Mon Sep 16 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A low pressure system off the Southeast coast this morning will move
across the Carolinas through Tuesday. Periods of moderate to heavy
rain and breezy conditions may lead to scattered flash flooding and
sporadic power outages. There is a limited risk of an isolated
tornado this afternoon into the early overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ038>040-073>076-083>085-171400-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Scotland-
953 AM EDT Mon Sep 16 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

A low pressure system off the Southeast coast this morning will move
across the Carolinas through Tuesday. Periods of moderate to heavy
rain and windy conditions may lead to scattered flash flooding and
sporadic power outages.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>025-171400-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-
953 AM EDT Mon Sep 16 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A low pressure system off the Southeast coast this morning will move
across the Carolinas through Tuesday. Periods of moderate to heavy
rain and breezy conditions may lead to scattered flash flooding and
sporadic power outages.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:37 AM EDTWind AdvisoryRAHAnson, Chatham, Cumberland, Davidson, Harnett, Hoke and 11 more16 hr
Sep 16, 12:53 PM EDTAreal Flood AdvisoryRAHCumberland99 min
Sep 16, 1:41 PM EDTAreal Flood AdvisoryRAHDurham, Harnett, Johnston, Wake3 hr
Sep 16, 3:26 PM EDTFlash Flood Warning Considerable damage threatRAHCumberland, Sampson6 hr
Sep 16, 4:04 PM EDTFlash Flood Warning Considerable damage threatRAHChatham, Cumberland, Harnett, Hoke, Johnston, Lee and 4 more8 hr

Nearby

Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.